Arkansas, 2018

Flash Flood in Arkansas, May 21, 2018

May 21, 2018 · NWS JAN · 1 event in 1 county or zone

Showers and thunderstorms developed in a warm, moist, and unstable air mass. Some of these storms produced some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed in a warm, moist, and unstable air mass. Some of these storms produced some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 21, 1:51 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, May 21, 1:51 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
251 PM CDT Mon May 21 2018

.DISCUSSION...
Tonight and Tuesday: The primary focus will be for a summer like
pattern with diurnal convection through the period. Scattered
afternoon convection will start to diminish once we beging to lose
the heat of the day for this evening. Models continue to indicate
light flow through the atmospheric column with pwats above 1.5
inches along with instability. This will translate to slow moving
storms with locally heavy rainfall with ponding of roadways.
Expect the convection to gradually diminish this evening. For
Tuesday convection will build in coverage as we go into the heat
of the day. Any storms that do develop will build over areas where
outflow boundaries were left by todays storms. Expecting
scattered coverage during the afternoon. Not seeing any signs of
any organized development, so will keep the HWO clear for now.
Lows for tonight will be in the middle 60s to the lower 70s. Highs
for Tuesday will be from the middle 80s to the lower 90s./17/

Tuesday night through Sunday: The mid level flow pattern will be rather
weak and unsettled at the beginning of the period. Mid level ridging
off the east coast and over the Plains will eventually lead to
broad trough development over the Gulf Coastal states and the
Gulf of Mexico by the end of the period. A steady influx of high
PW air from the southeast will lead to increasing coverages of
diurnal convection each day, especially over the south. This will
also lead to earlier onsets of convection and in turn lower
maximums.

Model solutions differ somewhat moving into the weekend. While the GFS
keeps a broad surface low over the southern Gulf, the ECMWF and
Canadian strengthen the low and move it briskly toward the north
central Gulf Coast Saturday. Despite the variance in solutions,
they do agree that an increase in convection will be the trend
with heavy rainfall chances increasing as well from the south by
the weekend./26/

&&

.AVIATION...
18Z TAF discussion:
VFR flight categories expected to prevail through the course of
the day. During the afternoon, another round of showers and
storms will be possible across the region, lingering a few hours
into tonight. This will again bring about a brief reduction to
both ceilings and visibiltiies, thus reducing flight categories
MVFR/IFR if observed on-station. Light to calming winds this
morning, will give way to winds generally between 3-8 knots from
the east by late morning./17/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       68  89  69  89 /  27  45  20  32
Meridian      67  89  67  88 /  27  40  24  37
Vicksburg     69  90  70  89 /  27  44  20  31
Hattiesburg   67  89  67  89 /  28  54  28  51
Natchez       69  89  69  88 /  28  47  21  46
Greenville    70  88  71  88 /  30  41  15  26
Greenwood     69  89  70  89 /  27  37  16  25

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, May 21, 1:09 PM CST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
209 PM CDT Mon May 21 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
221915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
209 PM CDT Mon May 21 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Tuesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Local storm report, May 21, 3:00 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
400 PM CDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             5 W RICHLAND            32.24N 90.25W
05/21/2018  E1.00 INCH       HINDS              MS   TRAINED SPOTTER

            NEAR THE INTERSECTION OF SPRYFIELD RD AND
            TIFTON DR.

&&

TW
Local storm report, May 21, 3:04 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
404 PM CDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             1 ESE BRANDON           32.27N 89.99W
05/21/2018  E0.25 INCH       RANKIN             MS   LAW ENFORCEMENT

            PEA SIZE HAIL IN DOWNTOWN BRANDON.

&&

TW
Special weather statement, May 21, 3:11 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
411 PM CDT MON MAY 21 2018

MSZ049-212145-
Rankin MS-
411 PM CDT MON MAY 21 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANKIN COUNTY UNTIL 445
PM CDT...

At 410 PM CDT, Meteorologists were tracking a strong thunderstorm
near Fannin, or near Brandon, moving northeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Fannin around 420 PM CDT.
  Goshen Springs around 440 PM CDT.
  Pisgah around 445 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3226 8983 3226 9005 3244 9005 3247 9002
      3257 8980
TIME...MOT...LOC 2110Z 207DEG 13KT 3236 8994

DB
Local storm report, May 21, 3:37 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
437 PM CDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND DMG     5 SW JACKSON            32.27N 90.28W
05/21/2018                   HINDS              MS   PUBLIC

            TREE DOWN ACROSS RAYMOND RD BETWEEN PLUMMER
            CIR AND MADDOX RD.

&&

TW
Special weather statement, May 21, 4:14 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
514 PM CDT MON MAY 21 2018

MSZ018-212300-
Bolivar MS-
514 PM CDT MON MAY 21 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOLIVAR COUNTY
UNTIL 600 PM CDT...

At 513 PM CDT, Meteorologists were tracking a strong thunderstorm
near Scott, or 12 miles northwest of Leland, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Bolivar County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3367 9078 3353 9084 3353 9110 3366 9107
TIME...MOT...LOC 2213Z 278DEG 8KT 3357 9100

DB
Local storm report, May 21, 4:23 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
523 PM CDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     FLASH FLOOD      1 S DERMOTT             33.52N 91.44W
05/21/2018                   CHICOT             AR   TRAINED SPOTTER

            GIBSON CIR DR UNDERWATER.

&&

TW

The radar

The Little Rock radar (KLZK), 165 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Chicot

When
May 21, 4:23 PM CST to 5:45 PM CST
Where
Chicot County, 0.58 mi W of Dermott to 0.87 mi NW of Dermott
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.520, -91.440

Gibson Circle Drive was under water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748135.